Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 35, NWS Albuquerque, NM

November 20, 2017

NWS Albuquerque, NM issued this red flag warning at Nov 20, 2017, 2:51 AM MST. It took effect at Nov 20, 2017, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 2:51 AM MST (09:51 UTC)
In effect from
Nov 20, 2017, 10:00 AM MST
Expired
Nov 20, 2017, 6:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

173 
WWUS85 KABQ 200951
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
251 AM MST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM TODAY FOR 
PORTIONS OF CENTRAL AND EAST CENTRAL NEW MEXICO FOR STRONG WINDS 
AND LOW HUMIDITY...

.Strong winds will develop late this morning through the early 
evening over the central mountain chain of New Mexico eastward 
into portions of the high plains. Occasional gusts of 35 mph will 
be possible along the Interstate 40 corridor between Clines 
Corners and Santa Rosa while relative humidity will be 10 percent 
or less.

NMZ107-108-210100-
/O.UPG.KABQ.FW.A.0033.171120T1700Z-171121T0300Z/
/O.NEW.KABQ.FW.W.0035.171120T1700Z-171121T0100Z/
Sandia, Manzano and Gallinas Mountains-East Central Plains-
251 AM MST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM this morning to 6 PM MST
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Winds will strengthen late this morning with 
  humidity rapidly falling into the afternoon across the highlands
  of eastern Torrance county and the high plains of Guadalupe and
  De Baca counties. Critical conditions will likely last into the
  early evening. 

* 20 FOOT WINDS...Sustained from the west northwest at 20 to 25
  mph with occasional gusts to 35 mph. 

* RELATIVE HUMIDITY...Dropping to 7 to 10 percent by late 
  afternoon. 

* IMPACTS....Rapid fire growth will be possible in these 
  critical conditions. Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

28

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Nov 19, 10:34 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Nov 19, 10:34 PM MST, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1034 PM MST Sun Nov 19 2017

.AVIATION...
06Z TAF CYCLE
VFR conditions with just bands of high cirrus clouds through the
next 24 hours. Stronger winds will impact the mountains and adjacent
highlands of central New Mexico Monday afternoon with potential
mountain wave activity. Gusts around 40kt will be common in these
areas.

&&

.PREV DISCUSSION...832 PM MST Sun Nov 19 2017...
.UPDATE...
A quick update to lower a few temperatures overnight, mainly in
valley locations like Farmington, the Albuquerque area and Roswell.
Zones out shortly.

&&

.PREV DISCUSSION...324 PM MST Sun Nov 19 2017...
.SYNOPSIS...
A ridge of high pressure will cross the southwest US this week
keeping the weather dry. A surface trough in the lee of the southern
Rockies will induce breezy to windy conditions east of the central
mountains Monday with fire weather concerns. The warming trend that
began this afternoon will continue through the work week, except for
brief cooling behind a back door cold front in the east Tuesday
afternoon and night. Some near record and record high temperatures
will be possible starting Wednesday west of the continental divide,
then spreading to include parts of the east Thursday and especially
Friday. Another back door cold front may drop southward through the
eastern plains Friday night and Saturday.

&&

.DISCUSSION...
A moderately strong ridge of high pressure will build over
California and Nevada Monday, before migrating gradually eastward
over Arizona later in the week and across New Mexico in the coming
weekend. The ridge will help keep the storm track north of New Mexico
this week, but a couple back door cold fronts will sag into the
eastern plains: one Monday night and Tuesday, and the other one
Friday night and Saturday. Except for some cooling with the cold
fronts, high temperatures will generally be above normal this week,
especially during the latter half of the work week when near record
and record high temperatures are expected in some areas. Readings
should peak on Friday around 14 to 22 degrees above normal.

Very dry air in place today will become even drier on Monday as a
lee trough and somewhat stronger flow aloft induce breezy to windy
downslope flow east of the Sandia/Manzano and Gallinas Mountains.
This could result in fire weather concerns along the I-40 corridor
Monday afternoon. The cold front Monday night should allow humidities
to increase on Tuesday.

44

&&

.FIRE WEATHER...
Very dry conditions are in place due to low dewpoints, and humidity
has plummeted to 20 percent or less over the entire forecast area
today. Winds have turned lighter, as the flow aloft has relaxed and
turned more west northwest, and temperatures have risen a couple to
a few degrees above yesterday's readings.

Monday still appears to be problematic due to increasing winds near
and just downwind of the central mountain chain. The jet stream will
arch over the far eastern Pacific and northwestern states before
diving southeastward into NM on Monday and Monday night. Embedded
perturbations will also ride through this northwest flow toward NM,
and the increased gradient aloft will combine with a lee side
surface trough to yield gusty winds, primarily over the central
mountain chain eastward to the east central high plains of NM. In
addition, rising temperatures and critically low humidity will be
present. It still appears that the spatial area impacted by the
critical winds and critically low RH Monday afternoon would
represent a minority of eastern FWZ107 and western FWZ108, however
when added together, there is still a fair amount of spatial
coverage of critical conditions for a long duration. Therefore, a
Fire Weather Watch will be hoisted this afternoon. Outside of the
central mountain chain and the east central plains, the breezes will
generally be light to moderate. Ventilation will improve Monday, but
still be poor in many valleys and sheltered locations.

In the wake of the passing of the strongest jet core aloft and its
associated perturbation, a cold front will slide southward into NM
Monday night. Gusty conditions will accompany the front through
Tuesday morning, but will settle by the afternoon with expansive
areas of poor smoke dispersion/ventilation. This front will set
temperatures back several degrees in the eastern zones going into
Tuesday, but daytime highs will remain above average area-wide
Tuesday.

As the anomalously stout upper ridge of high pressure builds over
the Baja, temperatures will stay above average Wednesday through
Friday, possibly with record-breaking highs. The winds will stay
very light with poor ventilation plaguing most of NM, and
precipitation will completely avoid the state.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM MST Monday through Monday evening for
the following zones... NMZ107-108.

&&
Hazardous weather outlook, Nov 19, 3:17 AM MST, 23 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
317 AM MST Sun Nov 19 2017

NMZ501>540-201030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
317 AM MST Sun Nov 19 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.